Product News and Recalls

Tainted steroid may produce more infections

State and federal health officials are warning that tainted steroid medication from a Massachusetts specialty pharmacy may cause more infections, in addition to the fungal meningitis that has already sickened 490 people and killed 34.

A report in USA Today says the meningitis cases appear to be tapering off, but potentially dangerous site infections have surged lately. And they’re cropping up both in patients who have already been diagnosed with meningitis, and those who have not.

The New England Compounding Center produced the injectable steroid medication, commonly used to treat back and joint pain. It turned out to be contaminated with a fungus that brought on cases of meningitis – an inflammation of the tissue surrounding the spinal cord and brain.

Inspectors later found unsanitary conditions at the NECC. Federal health officials warn that as many as 14,000 people may have been exposed to the tainted medication and more cases are likely.

The report quotes Dr. Marion Kainer of the Tennessee Health Department as saying that the site infections don’t cause rapid death, as meningitis can.

Kainer says: “We don’t want people rushing to emergency departments. This, if it is untreated or unrecognized for some time, potentially could end up as causing meningitis, but it doesn’t happen just like overnight is what we believe.”

Lopez McHugh is investigating cases related to this outbreak. If you or a loved one had an injection and were diagnosed with meningitis, you should consult with a Lopez McHugh lawyer for a free consultation.

See the story here:

http://www.usatoday.com/story/news/health/2012/11/21/meningitis-new-fungal-infections/1718719/